Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Miami, FL

July 23, 2018Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 23, 2018, 4:13 PM EDT for Miami-Dade County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 4:13 PM EDT (20:13 UTC)
Expired
Jul 23, 2018, 4:45 PM EDT
In force
32 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 7 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2527 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS52 KMFL 232013
SVRMFL
FLC086-232045-
/O.NEW.KMFL.SV.W.0020.180723T2013Z-180723T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
413 PM EDT MON JUL 23 2018

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Central Miami-Dade County in southeastern Florida...

* Until 445 PM EDT.

* At 412 PM EDT, a severe thunderstorm was located over The Redland,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Coral Gables, The Redland, Kendall, Pinecrest and Naranja. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2550 8053 2557 8057 2568 8028 2551 8033
TIME...MOT...LOC 2012Z 244DEG 31KT 2555 8049 

HAIL...<.75IN
WIND...60MPH
 
$$

BAXTER
2 follow-up statements
243 
WWUS52 KMFL 232029
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
429 PM EDT MON JUL 23 2018

FLC086-232045-
/O.CON.KMFL.SV.W.0020.000000T0000Z-180723T2045Z/
Miami-Dade FL-
429 PM EDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL MIAMI-DADE COUNTY...

At 429 PM EDT, a severe thunderstorm was located over Palmetto Bay,
or near Kendall, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Coral Gables, Kendall, Pinecrest, Richmond Heights and Palmetto Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2558 8031 2556 8038 2563 8042 2568 8028
TIME...MOT...LOC 2029Z 244DEG 31KT 2562 8034 

HAIL...<.75IN
WIND...60MPH
 
$$

BAXTER
349 
WWUS52 KMFL 232036
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
436 PM EDT MON JUL 23 2018

FLC086-232045-
/O.EXP.KMFL.SV.W.0020.000000T0000Z-180723T2045Z/
Miami-Dade FL-
436 PM EDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI-DADE COUNTY WILL
EXPIRE AT 445 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.
However gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 2558 8031 2556 8038 2563 8042 2568 8028
TIME...MOT...LOC 2035Z 244DEG 31KT 2564 8029 

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:55 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 23, 3:55 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
355 PM EDT Mon Jul 23 2018

.DISCUSSION...
Near term (rest of this afternoon): Thunderstorms pushing through
portions of Broward and Miami-Dade as of 345pm this afternoon.
The main hazards are gusty winds, lightning and heavy rain.

Short term (tonight through Wednesday night): A large low pressure
system over the eastern United States will continue to dominate
our weather pattern through the next couple of days. Expect
enhanced coverage of showers and storms to continue with some of
the storms producing locally heavy rainfall, gusty winds and a
chance for isolated tornadoes around boundary interactions. While
we can't completely rule out additional storms overnight, any
thunderstorm activity over South Florida would be isolated
tonight. Expect activity to ramp back up during the day on Tuesday
with daily heating and enhanced moisture in place.

Heat index values are forecast to be the 105-107 range for much
of the western areas as well as Palm Beach County Tuesday and
Wednesday. But this will only occur for areas that do not see
enough late morning and midday showers and thunderstorms to cool
the temperature down.

Medium range-long term (Thursday through the weekend): The
subtropical ridge is forecast to gradually push back westward
toward South Florida, perhaps beginning Wednesday, but especially
by Thursday and Friday. Although models show enhanced moisture
lingering through the week, we should return closer to typical
climatological weather for South Florida. Late this week, expect
scattered showers and thunderstorms developing along both sea
breezes pushing toward the interior, and then more toward the
Gulf coast late in the day. Expect similar conditions to prevail
over the weekend as well.

&&

.MARINE...
Enhanced showers and thunderstorms are expected over the Gulf and
Atlantic waters through the next few days. Moderate southwesterly
flow will prevail through midweek. As a result, seas will continue
to be 3-4 feet in the Gulf waters, while remaining around 2 feet
for the Atlantic waters. South winds in the 15-20 kt range are
forecast for Atlantic waters for several hours Tuesday afternoon.
By late Wednesday or Thursday, surface ridge begins to gradually
build over the peninsula, returning a more south to southeast flow
across the region.

&&

.AVIATION...
Convection is spreading from west to east over the last several
hours. Sub-VFR conditions possible over the next several hours
with brief bouts of IFR/LIFR not out of the question. Short-fused
amendments may be necessary through the evening. Activity may see
a minimum overnight, though an early start is possible on Tuesday.
APF may see activity linger through the overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  78  92  77  93 /  40  70  40  70
Fort Lauderdale  80  92  80  92 /  40  50  30  50
Miami            80  91  78  91 /  30  50  20  40
Naples           80  91  80  91 /  40  60  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Thursday evening for FLZ069.

AM...None.
GM...None.
&&

DISCUSSION...98/ABH
MARINE...98/ABH
AVIATION...02/RAG
Hazardous weather outlook, Jul 23, 10:37 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1037 AM EDT Mon Jul 23 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1037 AM EDT Mon Jul 23 2018

...Widespread Showers and Thunderstorms This Afternoon...
...A Few Strong to Severe Thunderstorms Possible Today...
...Heat Indices over 105F Across Coastal Collier and Palm Beach Counties...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a moderate risk of rip currents along the Gulf
Coast beaches.

Thunderstorms: A line of strong thunderstorms moving in from the Gulf
of Mexico are expected to trigger numerous showers and storms across
the region from midday through the afternoon and early evening
hours. A few strong to severe storms are possible, producing frequent
cloud-to-ground lightning strikes, strong to damaging wind gusts,
small hail, and the potential for brief tornadoes. Localized flooding
will also be possible, especially along the east coast metro.

Tornadoes: Funnel cloud activity is expected today with weak and
brief tornadoes possible this afternoon and evening. Best chances
will be over the eastern half of Southern Florida.

Waterspouts: Isolated waterspout activity will be possible today over
all South Florida waters.

Wind: Strong storms today will be capable of producing wind gusts in
excess of 50 mph. The strongest storms will be capable of producing
damaging wind gusts in excess of 60 mph.

Hail: The strongest storms today will be capable of producing hail up
to penny sized.

Flooding: There is a reasonable threat of minor flooding of streets
and poor drainage areas across South Florida today. Ponding of water
may lead to brief lane closures, especially across the east coast
metro.

Temperatures: Maximum heat index values are expected reach the 100F
to 107F degree range across most of South Florida today. Brief
periods of heat indices in excess of 110F are possible across
coastal areas of Palm Beach and Collier Counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are forecast each afternoon and early
evening through the weekend over the interior region. Lightning will
be the main hazard. The strongest storms could bring strong wind
gusts and heavy rainfall to portions of South Florida.

Daytime heat indices of 105 to 107 degrees are possible for the
southern interior and Gulf Coast regions.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail, funnel clouds,
and flooding to the National Weather Service forecast office in
Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Jul 23, 1:34 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
134 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     MARINE TSTM WIND 7 W PAHOKEE             26.82N  80.78W
07/23/2018  M41 MPH          AMZ610             FL   MESONET

            SFWMD SENSOR L006 REPORTED THUNDERSTORM WIND GUST OF 41
            MPH / 36 KNOTS.

&&

EVENT NUMBER MFL1800247

KONARIK
Special weather statement, Jul 23, 2:00 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Miami FL
200 PM EDT MON JUL 23 2018

FLZ066>068-071-231900-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
200 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND PALM BEACH
COUNTIES UNTIL 300 PM EDT...

* At 200 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Okeelanta, or near South Bay,
  moving east at 20 mph.

* Wind gusts up to 50 mph and funnel clouds possible with this storm.

* Locations impacted include...
  West Palm Beach, Wellington, Palm Beach Gardens, Belle Glade, South
  Bay, Lake Harbor, Royal Palm Beach, Okeelanta, Loxahatchee NWR,
  Rotenberger Wildlife Refuge, Belle Glade Camp, Holey Land Wildlife
  Refuge, North County Airport, Loxahatchee Groves, Lion Country
  Safari Park, The Acreage, South County Regional Park and Caloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2637 8022 2627 8081 2670 8090 2691 8023
      2661 8017
TIME...MOT...LOC 1800Z 256DEG 17KT 2657 8069

ALM
Special weather statement, Jul 23, 2:22 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Miami FL
222 PM EDT MON JUL 23 2018

FLZ066>068-070>073-075-231915-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Mainland Monroe FL-Metro Broward County FL-
Inland Palm Beach County FL-Inland Miami-Dade County FL-
Metro Palm Beach County FL-
222 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLIER...EXTREME
NORTHWEST MIAMI-DADE...SOUTHEASTERN HENDRY...BROWARD AND
SOUTHWESTERN PALM BEACH COUNTIES UNTIL 315 PM EDT...

* At 221 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Big
  Cypress Seminole Reservation to near Miccosukee Indian Reservation
  to near Loop Road Ee Center. Movement was northeast at 20 mph.

* Small hail and winds in excess of 45 mph possible with these
  storms.

* Locations impacted include...
  Coral Springs, Weston, Parkland, Dade-Collier Training Airport,
  Rotenberger Wildlife Refuge, Intersection I-75 And U.S. 27,
  Miccosukee Service Plaza, Mile Marker 30 On Alligator Alley, Big
  Cypress Seminole Reservation, Intersection Alligator Alley And
  Miami Canal, Big Cypress National Preserve, Whisper Walk,
  Miccosukee Indian Reservation, East Toll Gate On Alligator Alley,
  Mission Bay, Hamptons At Boca Raton, Loxahatchee NWR, West Broward
  Rec. Area On Alligator Alley and South County Regional Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2641 8018 2601 8049 2585 8065 2580 8087
      2580 8119 2607 8106 2642 8106
TIME...MOT...LOC 1821Z 241DEG 16KT 2633 8091 2613 8088 2579 8101

BAXTER
Special weather statement, Jul 23, 3:35 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Miami FL
335 PM EDT MON JUL 23 2018

FLZ173-232000-
Coastal Miami Dade County FL-
335 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MIAMI-DADE COUNTY
  UNTIL 400 PM EDT...

* At 334 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  North Bay Village to Miami Beach to near Key Biscayne. Movement was
  northeast at 25 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Miami, Miami Beach, Surfside, Virginia Key, North Miami, Miami
  Shores, North Bay Village, Port Of Miami, Fisher Island, Bay Harbor
  Islands and Bal Harbour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2591 8013 2588 8011 2578 8008 2572 8015
      2578 8018 2584 8018
TIME...MOT...LOC 1934Z 212DEG 23KT 2585 8016 2579 8012 2571 8011

BAXTER
Special weather statement, Jul 23, 3:59 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Miami FL
359 PM EDT MON JUL 23 2018

FLZ073-074-173-174-232100-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
359 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI-DADE COUNTY UNTIL
500 PM EDT...

* At 358 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Homestead
  General Airport to 13 miles south of Royal Palm Ranger. Movement
  was northeast around 20 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Homestead, Homestead Miami Speedway, Black Point, Homestead General
  Airport, The Redland, Florida City, Homestead Base, Naranja,
  Princeton, Royal Palm Ranger, Leisure City, Cutler Bay, Everglades
  National Park, Goulds, West Perrine, Homestead Bayfront Park,
  Palmetto Bay and South Miami Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2516 8079 2555 8065 2562 8028 2529 8033
      2530 8039 2524 8042 2525 8046 2520 8050
      2522 8052 2520 8054 2521 8057 2522 8056
      2523 8052 2524 8054 2523 8054 2524 8055
      2522 8059 2519 8060
TIME...MOT...LOC 1958Z 235DEG 19KT 2552 8053 2520 8066

BAXTER
Local storm report, Jul 23, 4:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
409 PM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     1 WNW OPA-LOCKA         25.91N  80.28W
07/23/2018  M48 MPH          MIAMI-DADE         FL   ASOS

            OPA-LOCKA AIRPORT OBSERVED WIND GUST IN THUNDERSTORMS
            OF 42 KNOTS / 48 MPH.

&&

EVENT NUMBER MFL1800248

KONARIK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:00 PM EDTSevere Thunderstorm WarningMFLPalm Beach45 min
Jul 22, 8:24 PM EDTSpecial Weather StatementMFLPalm Beach51 min
Jul 22, 8:31 PM EDTSpecial Marine WarningMFL44 min
Jul 22, 9:07 PM EDTSpecial Marine WarningMFL53 min
Jul 23, 2:02 AM EDTSpecial Weather StatementMFLGlades43 min
Jul 23, 11:58 AM EDTBeach Hazards StatementMFLCollier3 days
Jul 23, 12:07 PM EDTSpecial Weather StatementMFLPalm Beach23 min
Jul 23, 12:49 PM EDTSpecial Marine WarningMFL56 min
Jul 23, 12:57 PM EDTSpecial Weather StatementMFLHendry63 min
Jul 23, 2:00 PM EDTSpecial Weather StatementMFLPalm Beach60 min
Jul 23, 2:22 PM EDTSpecial Weather StatementMFLBroward53 min
Jul 23, 3:24 PM EDTSpecial Marine WarningMFL96 min
Jul 23, 3:35 PM EDTSpecial Weather StatementMFLMiami-Dade25 min
Jul 23, 3:59 PM EDTSpecial Weather StatementMFLMiami-Dade61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.